Missouri, 2003

Hail in Missouri, July 21, 2003

July 21, 2003 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 21, 5:32 PM CST, 5 hours 3 minutes earlier.

Area forecast discussion, Jul 21, 5:32 PM CST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
632 PM CDT MON JUL 21 2003

...UPDATED TO ADD AVIATION DISCUSSION...

.DISCUSSION...

SURFACE BOUNDARY PUSHED THROUGH MOST OF THE FORECAST AREA THIS
MORNING...WITH MOSTLY CLEAR SKIES COMMON BY AFTERNOON.  DRIER AIR
WAS BEGINNING TO FILTER SOUTHWARD...DEWPOINTS ACROSS NORTHERN
MISSOURI HAD DROPPED INTO THE LOWER 60S.  HIGHER MOISTURE LINGERED
GENERALLY ALONG AND SOUTH OF HIGHWAY 60...WHERE LOWER 70 DEWPOINTS
WERE FOUND.  TEMPERATURES BEHIND THE BOUNDARY STILL WARMED INTO THE
LOWER 90S...WITH HEAT INDEX VALUES ONCE AGAIN EXCEEDING 100 DEGREES
AT JOPLIN AND SPRINGFIELD.

SHORT TERM (TONIGHT THROUGH WEDNESDAY)...

THE UPPER RIDGE WHICH BROUGHT ABOVE NORMAL TEMPERATURES TO THE
REGION THIS PAST WEEK HAS RETROGRADE TO THE WEST...CAUSING THE
FORECAST AREA TO BECOME UNDER THE INFLUENCE OF NORTHWEST FLOW.  THIS
PATTERN SHIFT WILL ALLOW A STRONG SHORTWAVE CURRENTLY ACROSS THE
DAKOTAS TO TRACK SOUTHEAST TOWARD THE OZARKS REGION TONIGHT.  SOME
CONVECTION WAS FOUND IN ADVANCE OF THIS FEATURE THIS AFTERNOON
ACROSS SOUTH DAKOTA AND NEBRASKA.

BOTH THE GFS AND ETA ARE SIMILAR IN THEIR HANDLING OF THE UPPER
WAVE...BRINGING IT INTO NORTHERN MISSOURI LATE TONIGHT.  THEIR
ASSOCIATED QPF PATTERNS ARE SIMILAR AS WELL...WITH RAINFALL
SPREADING FROM NORTHWEST TO SOUTHEAST ACROSS THE FORECAST AREA AFTER
DARK AND CONTINUING THROUGH THE MORNING HOURS TUESDAY.  DECIDED TO
GO WITH LIKELY POPS ACROSS MUCH OF THE REGION...AS THE ETA PROGS
SUBSTANTIAL 250MB DIVERGENCE ASSOCIATED WITH A 100+ KT JET BY
12Z TUESDAY.  IN ADDITION...STRONG 850-700MB THETA-E CONVERGENCE
WILL BE ASSOCIATED WITH THIS SYSTEM.  INSTABILITY LOOKS TO BE LOW
OVERNIGHT AND EARLY TUESDAY...THEREFORE NOT EXPECTING WIDESPREAD
SEVERE WEATHER.  LOOKS LIKE ONLY MARGINALLY SEVERE HAIL WOULD BE
ASSOCIATED WITH THE STRONGEST STORMS.

NEXT CONCERN DEALS WITH UNSEASONABLY COOL TEMPERATURES TUESDAY AND
WEDNESDAY.  MET GUIDANCE FOR TUESDAY HIGHS RANGE FROM THE MIDDLE 70S
ACROSS CENTRAL MISSOURI...TO THE LOWER 80S OVER SOUTHEAST KANSAS.
THE REGION WILL BE AFFECTED BY COLD AIR ADVECTION MOST OF THE DAY
ALONG WITH MOSTLY CLOUDY SKIES DURING THE MORNING.  IN
ADDITION...850 MB TEMPERATURES DROP INTO THE 12 TO 15 DEG C RANGE.
WENT A FEW DEGREES ABOVE GUIDANCE...HOWEVER IF THICK CLOUDS HANG ON
ALL DAY I MAY BE A BIT TOO WARM.  COOL CANADIAN HIGH PRESSURE STAYS
OVER THE OZARKS REGION ON WEDNESDAY...CAUSING TEMPERATURES TO ONLY
WARM INTO THE LOWER 80S.  WITH MUCH DRIER AIR IN PLACE...LOWS
TUESDAY AND WEDNESDAY NIGHTS WILL BE QUITE COOL AS WELL...GENERALLY
RANGING FROM THE UPPER 50S TO LOWER 60S.

LONG TERM (THURSDAY THROUGH SUNDAY)...
SURFACE HIGH SHIFTS OFF TO THE EAST ON THURSDAY...ALLOWING FOR A
RETURN TO SOUTHERLY WINDS AND THE BEGINNING OF A WARMING TREND.  AT
500 MB...THE DEEP TROUGH WHICH WILL BRING UNSEASONABLY COOL
TEMPERATURES
TUESDAY AND WEDNESDAY PUSHES NORTHEASTWARD...AS THE FOUR CORNERS
RIDGE TRIES TO NUDGE INTO THE CENTRAL U.S.  THE GFS/MRF MOVES A
SIGNIFICANT WAVE ALONG THE PERIPHERY OF THE RIDGE DURING THE
SATURDAY NIGHT/SUNDAY PERIOD.  THIS DIFFERS FROM THE ECMWF SOLUTION
WHICH KEEPS ENERGY ACROSS THE NORTHERN PLAINS.  ENSEMBLE 0.10
PRECIPITATION PROBABILITIES DO INDICATE A CHANCE OF RAIN ON SUNDAY.
FOR NOW...WILL ONLY ADD 20 POPS TO THE GRIDS ON SUNDAY AND WILL KEEP
THEM SILENT IN THE ZONES.  LATER SHIFTS MAY WANT TO INCREASE POPS
IF THE MODELS COME INTO BETTER AGREEMENT WITH TIMING AND LOCATION OF
THE AFOREMENTIONED UPPER ENERGY.

SAW

&&

.AVIATION...

VIGOROUS UPPER LEVEL DISTURBANCE STILL TAKING AIM ON THE TERMINALS
LATER TONIGHT. VERY DYNAMIC 110KT 300MB JET DIVING SOUTH INTO THE
DAKOTAS ATTM WILL DROP ALMOST DUE SOUTH THROUGH THE CENTRAL PLAINS
TONIGHT. MID LEVEL INSTABILITY ALREADY IN PLACE WITH ACCAS FIELD
BLOSSOMING DURING THE PAST TWO HOURS ACROSS SOUTHERN MISSOURI. UPPER
LEVEL DIVERGENCE WILL BE ON THE INCREASE TONIGHT AS THE INFLUENCE OF
THE LEFT EXIT REGION OF THE STRONG UPPER LEVEL JET INCREASES. EXPECT
ELEVATED CONVECTION TO OUR NORTH TO FILL IN AND INCREASE...MOVING
INTO THE TERMINALS AFTER 07Z. COULD SEE SEVERAL HOURS OF
THUNDERSTORMS WITH MVFR CEILINGS LIKELY AND IFR CEILINGS NOT OUT OF
THE QUESTION.

ALSO OF INTEREST IS THE 18Z ETA WHICH STILL DEVELOPS A NORTHEASTERLY
30+ KNOT LOW LEVEL JET AT AROUND 1000FT AGL AFTER ABOUT 5Z. WITH
SURFACE FLOW ALSO FROM THE NORTHEAST WILL NOT INTRODUCE LOW LEVEL
WIND SHEAR BUT WILL MONITOR WIND PROFILERS TO SEE THINGS DEVELOP
LATER THIS EVENING.

FINALLY...STRONG COLD AIR ADVECTION IN THE WAKE OF THIS SYSTEM
COMBINED WITH STEEP LOW LEVEL LAPSE RATES SHOULD LEAD TO A HEALTHY
CUMULUS/STRATA-CUMULUS DECK TOMORROW AFTERNOON. CERTAINLY SEEMS
PLAUSIBLE THAT JLN/SGF COULD SEE A COUPLE HOURS OF BROKEN MVFR/VFR
CEILINGS TOMORROW AFTERNOON.

IZZI

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE
.KS...NONE

WFO SGF
Hazardous weather outlook, Jul 21, 11:59 AM CST, 10 hours 36 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1259 PM CDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

   SCATTERED THUNDERSTORMS...A FEW OF THESE STORMS MAY CONTAIN
   HAIL TO THE SIZE OF PENNIES AND LOCALLY HEAVY RAINFALL.

  AREAS AFFECTED AND TIMING:

   BEGINNING IN THE NORTHWEST PORTIONS OF THE OUTLOOK AREA AFTER 10
   PM...THEN OVERSPREADING THE REMAINDER OF THE OUTLOOK AREA
   NORTHWEST TO SOUTHEAST OVERNIGHT.

  DISCUSSION:

   A STRONG UPPER LEVEL DISTURBANCE WILL SLIDE SOUTHEAST INTO THE
   REGION TONIGHT AND INTERACT WITH A STALLED FRONTAL BOUNDARY TO
   PRODUCE SHOWERS AND THUNDERSTORMS.  WIDESPREAD SEVERE WEATHER IS
   NOT EXPECTED...AS INSTABILITY WILL BE LIMITED.  A FEW STORMS MAY
   PRODUCE HAIL TO THE SIZE OF PENNIES.  THE MAIN THREAT WITH THESE
   STORMS WILL BE LOCALLY HEAVY RAINFALL AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

   SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH EARLY
   AFTERNOON TUESDAY...ESPECIALLY SOUTH OF INTERSTATE 44. SOME OF
   THE THUNDERSTORMS MAY CONTAIN LOCALLY HEAVY RAINFALL AND SMALL
   HAIL.  NO SIGNIFICANT WEATHER IS EXPECTED DURING THE REMAINDER OF
   THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

   SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

SAW

In the hours before

Local storm report, Jul 21, 10:30 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1130 PM CDT MON JUL 21 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1129 PM    WACO                      MO   .88 INCH HAIL
07/21/03   JASPER                         REPORTED BY PUBLIC.

The radar

The Springfield radar (KSGF), 96 km away, was scanning. The volume nearest the first event began at 04:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jasper

When
July 21, 10:35 PM CST
Where
Jasper County, Oronogo
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.200, -94.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376206.